Alert archive / South Carolina / Tornado Warnings in 2016
Tornado Warning 5, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 2, 2016, 12:58 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2016, 12:58 PM EDT (16:58 UTC)
- Expired
- Sep 2, 2016, 1:21 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
440
WFUS52 KCAE 021658
TORCAE
SCC061-085-021730-
/O.NEW.KCAE.TO.W.0005.160902T1658Z-160902T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1258 PM EDT FRI SEP 2 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 130 PM EDT
* AT 1258 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR MULBERRY...OR NEAR SUMTER...MOVING
NORTHWEST AT 15 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LEE AND NORTHWESTERN SUMTER COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: OSWEGO AND DALZELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW!
&&
LAT...LON 3401 8027 3394 8034 3404 8053 3417 8038
TIME...MOT...LOC 1658Z 138DEG 11KT 3402 8034
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CJR1 follow-up statement
173
WWUS52 KCAE 021721
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
121 PM EDT FRI SEP 2 2016
SCC061-085-021728-
/O.CAN.KCAE.TO.W.0005.000000T0000Z-160902T1730Z/
LEE SC-SUMTER SC-
121 PM EDT FRI SEP 2 2016
...THE TORNADO WARNING FOR SOUTHWESTERN LEE AND NORTHWESTERN SUMTER
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AREA THROUGH 2 AM.
LAT...LON 3401 8027 3394 8034 3404 8053 3417 8038
TIME...MOT...LOC 1717Z 138DEG 11KT 3407 8039
$$
CJRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 2, 10:35 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 2, 10:35 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1035 AM EDT FRI SEP 2 2016
.SYNOPSIS...
A frontal boundary will remain stalled over the North Midlands
this morning. Hurricane Hermine will continue to lift
northeastward today move across South Carolina this afternoon then
exit the region by Saturday morning. Very heavy rainfall expected
across the region through tonight. Behind Hermine, drier and
cooler high pressure will build into the region for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update as of 1015 am: A Tornado Watch in effect for the extreme
eastern portions of the forecast area until 4pm this afternoon.
Previous discussion: Hurricane Hermine made landfall earlier this
morning along the Big Bend area of the Florida coast and continues
to slowly lift north towards southern Georgia. The frontal
boundary that pushed into the area Thursday evening extends from
off the NC coast to near Florence to near Atlanta. Regional radar
shows generally moderate rainfall occurring in the vicinity of the
front from southeast NC across northern/central SC into northern
GA while the northern edge of the rain shield associated with
Hermine continues to push into southern SC.
No major changes to the ongoing forecasts at this time. MRMS
estimates so far indicate 3-hr rainfall amounts ranging from
generally less than 1 inch in the extreme west to around 4 inches
in portions of the southern Midlands. Flooding still appears the
most significant risk for our area with heavy rainfall expected as
the storm moves into the area later today with strong moisture
convergence moving over the area today possibly enhanced by
dynamics associated with the right entrance region of the upper
jet. Storm total rainfall amounts still expected to be 4-6 inches
in the eastern Midlands with locally higher amounts and lower
amounts in the 2-4 inch range across the western Midlands. Expect
some flooding issues to develop later today and will continue the
Flash Flood Watch that goes into effect at 6am.
As Hermine lifts northward through the day the pressure gradient
will increase and we still expect significant winds to impact the
region. The strongest winds are expected closer to the center of
the storm in the eastern Midlands with wind speeds of 25 to
possibly 40 mph and stronger gusts. A High Wind Warning remains in
effect for the eastern portions of the area until 2 am Saturday,
and a Wind Advisory is in effect for the remainder of the area
until 2am Saturday. As the ground becomes saturated from the
steady heavy rainfall later today, the increasing winds will bring
the potential for downed trees. The more easterly track of Hermine
compared to previous days may limit the tornado threat and confine
it more along the coastal plain but the eastern Midlands are still
at risk with 0-1km SRH values around 300-400 m2s2 continuing into
the early evening.
Tonight Hermine is expected to lift northeast out of the area
during the 03z-06z time frame with some clearing skies late
tonight. Temperatures today will be limited by clouds and
precipitation and should struggle to get out of the 70s. Overnight
temperatures will be limited by wind and clouds but some cool
advection on the backside of the departing storm should allow
temperatures to fall into the mid and upper 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Fair weather is expected over the weekend in the wake of Hermine
with weak upper troughing remaining over the region and surface
ridging from the north. Cooler and drier air will circulate into
the region providing slightly below normal temperatures during
this period with highs in the mid 80s and lows in the 60s. No
rain expected over the weekend as precipitable water values drop
below 1.5 inches with a subsidence inversion also noted on
forecast soundings.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Fair weather is expected during this period as the region remains
between Hermine off the Mid-Atlantic/New England coast and a
building upper ridge to the west with generally northerly upper
level flow over the area. Precipitable water values will remain
quite low around or just over 1 inch and a mid level cap noted on
forecast soundings. Temperatures will gradually warm back above
normal this period with highs in the lower 90s and lows in the
upper 60s to lower 70s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Main precipitation shield associated with Tropical Cyclone
Hermine continues to push into our forecast area. At 12Z, the
center of TS Hermine was over S GA, and is forecast to move NE
across SE GA and S SC today into early tonight. Some weakening of
the circulation expected as center will remain over land. However,
widespread heavy rain, and associated CIG/VSBY restrictions, and
windy conditions expected to persist at our terminals with the
passage of the cyclone. Conditions expected to improve behind the
departing cyclone this evening and early tonight, with gradually
backing winds and decreasing speeds.
EXTENDED AVIATION OUTLOOK...No impacts to aviation expected
Saturday through Tuesday.
&&
.HYDROLOGY...
Heavy rainfall associated with Hurricane Hermine will produce
significant rises on the area rivers. Total rainfall amounts from
2 to 6 inches with locally higher amounts possible. Although the
area rivers will rise significantly over the next several
days...only the North Fork of the Edisto River at Orangeburg is
expected to approach flood stage. The current forecast indicates
the river level rising to 7.8 feet with flood stage 8.0 feet. With
such a hot and relatively dry Summer at times combined with the
traditional draw down period of area reservoirs heading into the
Fall...the area reservoirs have storage available for the event.
The potential does exist for some flash flooding of local streams
and creeks.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight FOR GAZ040-063>065-077.
Wind Advisory until 2 AM EDT Saturday FOR GAZ040.
High Wind Warning until 2 AM EDT Saturday FOR GAZ063>065-077.
SC...Flash Flood Watch through late tonight FOR SCZ015-016-018-
020>022-025>031-035>038-041.
Wind Advisory until 2 AM EDT Saturday FOR SCZ015-016-018-
020>022-025-026.
High Wind Warning until 2 AM EDT Saturday FOR SCZ027>031-
035>038-041.
&&Hazardous weather outlook, Sep 2, 5:05 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 505 AM EDT FRI SEP 2 2016 GAZ040-SCZ015-016-018-020>022-025-026-030915- LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA- 505 AM EDT FRI SEP 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. GAZ063>065-077-SCZ027>031-035>038-041-030915- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER- BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 505 AM EDT FRI SEP 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. HIGH WIND WARNING. ISOLATED TORNADOES ARE ALSO POSSIBLE TODAY ACROSS THE SOUTHEASTERN MIDLANDS AND LOWER CSRA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Sep 2, 10:01 AM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 AM EDT FRI SEP 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM NON-TSTM WND DMG 4 WNW EDISTO 33.51N 80.96W
09/02/2016 ORANGEBURG SC AMATEUR RADIO
REPORTED A TREE DOWN ACROSS HIGHWAY 4 NEAR
THE INTERSECTION OF SHILLINGS BRIDGE ROAD.
BOTH OF THE LANES OF THE ROADWAY WERE
BLOCKED.
&&
LCVLocal storm report, Sep 2, 10:39 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 AM EDT FRI SEP 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM NON-TSTM WND DMG 5 ESE NORTH 33.58N 81.04W
09/02/2016 ORANGEBURG SC DEPT OF HIGHWAYS
REPORTED A TREE DOWN AT THE INTERSECTION OF
SLAB LANDING ROAD AND WOODHAVEN STREET NEAR
THE TOWN OF NORTH.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:05 PM EDT | High Wind Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lee and 3 more | 25 hr |
| Sep 2, 12:31 AM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda and 1 more | 119 min |
| Sep 2, 3:54 AM EDT | Wind Advisory | CAE | Chesterfield, Edgefield, Fairfield, Kershaw, McCormick, Newberry and 1 more | 17 hr |
| Sep 2, 11:56 AM EDT | Flash Flood Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 4 hr |
| Sep 2, 1:24 PM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Lexington, Richland, Sumter | 111 min |
| Sep 2, 3:07 PM EDT | Flash Flood Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more | 3 hr |
| Sep 2, 4:27 PM EDT | River Flood Warning | CAE | Orangeburg | 4 days |
| Sep 2, 5:49 PM EDT | Flash Flood Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more | 3 hr |
Nearby
Tornado Warnings in South Carolina, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.